Share
 
Title
Presenter
Authors
Institutions

Background: Feminizing hormone therapies (HT) are critical to harmonizing gender identity and expression for transgender women (TW), and antiretroviral therapy (ART) is essential for HIV-infected (HIV+) individuals. However, both HT and ART have potential side effects, and drug-drug interactions (DDI) exist between some ART and HT. Despite this, limited data exists addressing knowledge of ART-HT side effects and DDIs among TW. We assessed knowledge of HT and ART side effects and DDIs, including effects on treatment adherence, among HIV+ and HIV-uninfected (HIV-) TW.
Methods: From March-July 2016, self-identified TW were recruited from APAIT, a community-based AIDS service organization in Los Angeles, California, for a cross-sectional study assessing HIV, HT and access to and engagement in health care. Participants reported sociodemographics, medical history and knowledge of ART-HT DDIs. All HIV+ TW were on ART.
Results: Participants (n=87; Table 1) had mean age 45 years; 62% were Hispanic, 54% HIV+ (mean CD4+ T lymphocyte count 555 cells/mm3) and 69% were on HT. ART use included 40% integrase inhibitor-, 32% protease inhibitor- and 28% NNRTI-based ART. Most (77%) had a regular healthcare provider, although 25% (HIV- 13%, HIV+ 34%) reported unsupervised HT and only 68% (HIV- 78%, HIV+ 61%) discussed potential HT side effects with their provider. Although 57% of HIV+ TW reported concern for ART-HT interactions, only 49% discussed ART-HT DDI with their provider and 40% cited this concern as a reason for not taking ART (n=5), HT (n=5) or both (n=7) as directed.


 HIV- (n=40; 46%)HIV+ (n=47; 54%)
Age (years)43 (12)48 (10)
Hispanic ethnicity65%60%
Black/African American race13%21%
No healthcare insurance21%33%
Current feminizing HT use65%72%
Planned future feminizing HT use26%16%
Substance Use (last 90 days)25%47%
*Mean and standard deviation or percent reported. HT=hormone therapy.
[Table 1: Participant Demographics*]


Conclusions: TW frequently have concerns about potential ART and HT side effects and DDIs that, coupled with sub-optimal provider engagement, contribute to both ART and HT non-adherence. Improved clinician and patient engagement and education are needed to address these concerns and optimize care for TW. Future research will address ART-HT interactions and side effect risk for TW, and investigate approaches to mitigate risk.

Download the e-Poster